There have been postmarketing reports of acute pancreatitis, including fatal and nonfatal hemorrhagic or necrotizing pancreatitis, in patients taking Januvia ( Sitagliptin ). After initiating Sitagliptin, observe patients carefully for signs and symptoms of pancreatitis. If pancreatitis is suspected, promptly discontinue Sitagliptin and initiate appropriate management. It is unknown whether patients with a history of pancreatitis are at increased risk of developing pancreatitis while taking Sitagliptin.
Assessment of renal function is recommended prior to initiating Januvia and periodically thereafter. A dosage adjustment is recommended in patients with moderate or severe renal insufficiency and in patients with end-stage renal disease requiring hemodialysis or peritoneal dialysis. Caution should be used to ensure that the correct dose of Januvia is prescribed.
There have been postmarketing reports of worsening renal function, including acute renal failure, sometimes requiring dialysis. A subset of these reports involved patients with renal insufficiency, some of whom were prescribed inappropriate doses of Sitagliptin.
When Januvia was used in combination with a sulfonylurea or Insulin, medications known to cause hypoglycemia, the incidence of hypoglycemia was increased over that of placebo. Therefore, a lower dose of sulfonylurea or Insulin may be required to reduce the risk of hypoglycemia.
The incidence ( and rate ) of hypoglycemia based on all reports of symptomatic hypoglycemia were: 12.2% ( 0.59 episodes per patient-year ) for Januvia 100 mg in combination with Glimepiride ( with or without Metformin ), 1.8% ( 0.24 episodes per patient-year ) for placebo in combination with Glimepiride ( with or without Metformin ), 15.5% ( 1.06 episodes per patient-year ) for Sitagliptin 100 mg in combination with Insulin ( with or without Metformin ), and 7.8% ( 0.51 episodes per patient-year ) for placebo in combination with Insulin ( with or without Metformin ).
There have been postmarketing reports of serious hypersensitivity reactions in patients treated with Januvia, such as anaphylaxis, angioedema and exfoliative skin conditions including Stevens-Johnson syndrome. Onset of these reactions occurred within the first 3 months after initiation of treatment with Januvia, with some reports occurring after the first dose. If a hypersensitivity reaction is suspected, discontinue Januvia, assess for other potential causes for the event, and institute alternative treatment for diabetes.
Angioedema has also been reported with other dipeptidyl peptidase-4 ( DPP-4 ) inhibitors. Use caution in a patient with a history of angioedema with another DPP-4 inhibitor because it is unknown whether such patients will be predisposed to angioedema with Januvia.
There have been no clinical studies establishing conclusive evidence of macrovascular risk reduction with Sitagliptin or with any other antidiabetic drug.
In clinical studies, the adverse reactions reported, regardless of investigator assessment of causality, in greater than or equal to 5% of patients treated with Sitagliptin as monotherapy and in combination therapy, and more commonly than in patients treated with placebo, were upper respiratory tract infection, nasopharyngitis and headache. ( Xagena )
Source: Merck, 2014